Toronto’s shelters have seen a steady rise in opioid overdoses. This past October, the city saw 29 fatal suspected overdoses — 19 of those occurring in homelessness services settings. In comparison, there were three fatalities in October 2020.
In a single day on Dec. 1, paramedics responded to 60 suspected opioid overdose calls in the city overall — the highest number since this type of data has been collected starting in 2017, the city said in an alert.
Dianne is currently unhoused and has been through many of the shelters in the downtown area. She’s no stranger to the current crisis: one of her friends was Jacqueline McCarthy, a 33-year-old who died of an opioid overdose on Oct. 7.
McCarthy was one of six friends Dianne has lost in the last year.
“People are dying like flies,” Dianne said.
The city has been fighting the opioid crisis for years. Some in Toronto Public Health believe that decriminalizing these drugs could in turn decrease the number of overdoses. This theory has spearheaded the Board of Health’s recent decision to vote to decriminalize possession of small amounts of opioids in order to tackle the ongoing crisis.
In a statement to the CBC, Toronto Public Health’s Associate Medical Officer, Rita Shahin, expressed concern that “there are a lot of contaminants and increased amounts of very potent opioids” in the unregulated drug supply.
In December 2020, the city and community agencies partnered to launch the Integrated Prevention and Harm Reduction Initiative, (iPHARE). The program provides more than $7 million in funding for harm reduction agencies such as The Works, Toronto Public Health, Parkdale Queen West Community Health Centre among others.
During the introduction of the Pathway Inside program earlier this year, officials promised more harm-reduction strategies. However, the hotel shelters continue to struggle with overdoses as evident by the high number of overdoses that occur in the facilities.
“It should be noted that non-fatal overdoses have been increasing steadily within shelter settings,” Anthony Toderian, Toronto’s Senior Communications Advisor, said in an email. “Overdoses that do not cause death are often the result of the quick action and response of shelter staff.”
He said there is “reduced capacity in addiction treatment and withdrawal management, and access to harm reduction support for people who use drugs may be more limited.”
The city claims to have opened regular dialogue with the homeless community to find out more about specific needs.
“I’m one of those people they come to sometimes,” Diane said. “It feels good that they might actually care now.”
Through communication with the community, officials have determined some factors believed to be affecting the increase in overdoses. One of which, according to Toderian, is isolation at shelters due to COVID-19 regulations.
“More people are consuming drugs alone as a result of physical distancing requirements and the shift from congregate settings to single occupancy rooms in hotel settings,” Toderian said.
At encampments, which mainly consist of temporary tent communities in various parks, homeless people can build relationships in which they can help one another. With peers all around, an overdose victim has a better chance of survival.
According to Toderian, there are now plans that may include other types of peer witnessing programs. He states that the city is working on an increased number of programs that “allow residents to consume drugs in the company of an appointed staff person or peer, as well as wellness checks.”
All staff must also undergo mandatory training on drug use, harm reduction and overdose prevention and response,” Toderian said. “All sites must provide access to on-site harm reduction supplies, including naloxone.”
Naloxone reverses the effects of opioids in the brain.
Unlike other drugs, the signs of an opioid overdose aren’t always as obvious. They are often more deceptive, looking like the person has simply fallen asleep.
Anyone with a friend or family member who uses opioids is encouraged to learn about the signs of an overdose and acquire a Naloxone Kit as an added safety measure.